Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 103, NWS Mobile, AL

May 16, 2023Escambia County, Santa Rosa County, Florida; Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 16, 2023, 2:17 PM CDT for Escambia County, Santa Rosa County, Florida; Baldwin County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2023, 2:17 PM CDT (19:17 UTC)
Expired
May 16, 2023, 3:00 PM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baldwin County, AL, Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS54 KMOB 161917
SVRMOB
ALC003-FLC033-113-162000-
/O.NEW.KMOB.SV.W.0103.230516T1917Z-230516T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
217 PM CDT Tue May 16 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  East central Baldwin County in southwestern Alabama...
  West central Santa Rosa County in northwestern Florida...
  Central Escambia County in northwestern Florida...

* Until 300 PM CDT.

* At 216 PM CDT, a severe thunderstorm was located near Gonzalez,
  moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ferry Pass, Ensley, Gonzalez, Pace, Molino, Pea Ridge and
  Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3049 8759 3072 8763 3078 8709 3051 8705
TIME...MOT...LOC 1916Z 259DEG 6KT 3062 8726 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
1 follow-up statement
865 
WWUS54 KMOB 162002
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
302 PM CDT Tue May 16 2023

ALC003-FLC033-113-162011-
/O.EXP.KMOB.SV.W.0103.000000T0000Z-230516T2000Z/
Baldwin AL-Santa Rosa FL-Escambia FL-
302 PM CDT Tue May 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BALDWIN...WEST
CENTRAL SANTA ROSA AND CENTRAL ESCAMBIA COUNTIES HAS EXPIRED...
                
The storms which prompted the warning has weakened below severe 
limits. Therefore, the warning has been allowed to expire.

LAT...LON 3049 8759 3072 8763 3078 8709 3051 8705
TIME...MOT...LOC 2001Z 259DEG 6KT 3063 8718 

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:12 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 16, 1:12 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
112 PM CDT Tue May 16 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 112 PM CDT Tue May 16 2023

Current satellite imagery shows a cumulus field over the region
with a bay-breeze & sea breeze pushing inland and a few other
low-level boundaries where TCU's are forming inland. Scattered
showers and storms are currently spread out across the area based
on current radar leading to localized MVFR conditions and below.
Expect PoP chances to increase during the afternoon, but generally
expect mainly VFR conditions to prevail across TAF sites through
the period, as the best chance for afternoon shower and storm
development is expected to be north of the I-10 corridor. As with
any shower or storm, expect very brief drops in CIGs & VSBYs to
MVFR or below depending on intensity. Showers/storms will likely
linger into tonight, but expect all development to diminish before
midnight tonight. Expect variable wind direction along any
boundary development around 5-10kts. Otherwise, winds will are
forecast to be mainly west-southwest through the afternoon,
becoming more light and variable once again late tonight. JEH/88

&&

.NEAR TERM...
(Now through Wednesday)
Issued at 112 PM CDT Tue May 16 2023

Ridging aloft continues to slowly erode bringing increasing rain
chances to the region through the period. A series of troughs will
dig into the eastern CONUS through the period, with the first one
approaching this afternoon from the west with southwest flow aloft
returning to the area and thus better moisture. Storms are already
beginning to pop up as a weak surface trough is draped over the
region in response to the approaching shortwave trough from the
west. This trough will slowly continue east through the period
reaching our region by the short term period. With this, PoP
chances remain slight chance to chance through tonight, with PoPs
quickly increasing come Wednesday compared to today (initially at
the coast and moving inland north of I-10 mainly during the
afternoon). As with most storms during this time of year, there is
a potential for some gusty winds, especially given the weakening
ridge today allowing for some deeper storms to development.
However, not expecting much in terms of severe gusts through the
afternoon today. On Wednesday, with the shortwave approaching
closer, this chance does go up a bit as better dynamics &
thermodynamics move into the area. Right now, the best chance for
stronger storms tomorrow appear to be for areas along and north of
the Hwy 84 corridor, but of course this could change given the
marginal conditions right now.

As for temperatures, expect a slight cooling to occur between
today and tomorrow. Highs today will once again be hot, mainly in
the 90s again. Wednesday, given the increasing cloud cover and
earlier PoP chances, highs should stay in the mid to upper 80s
Lows will continue to be muggy with dewpoints in the 60s keeping
lows in the mid to upper 60s. JEH/88

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      67  86  66  85  67  85  68  85 /  40  80  20  30  10  20   0  30
Pensacola   72  84  70  83  69  82  70  84 /  40  70  40  40  10  10   0  20
Destin      73  84  71  83  71  83  71  84 /  30  50  30  30  20  10   0  10
Evergreen   66  84  64  85  64  83  63  86 /  40  90  20  60  20  10   0  30
Waynesboro  66  84  64  85  64  85  65  85 /  40  90  20  30  10  20  10  40
Camden      65  83  63  83  62  82  62  84 /  40  80  20  50  10  10  10  40
Crestview   67  87  65  87  65  85  65  88 /  30  80  30  60  20  20   0  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 16, 1:42 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
142 PM CDT Tue May 16 2023

ALZ051-161930-
Choctaw AL-
142 PM CDT Tue May 16 2023

...Strong thunderstorms will impact portions of northern Choctaw
County through 230 PM CDT...

At 142 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles southwest of
Jefferson to 5 miles southeast of Snell. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler, Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3226 8801
      3215 8802 3214 8804 3211 8805 3209 8804
      3206 8807 3207 8810 3206 8812 3202 8812
      3205 8845 3231 8842
TIME...MOT...LOC 1842Z 280DEG 21KT 3235 8795 3212 8845

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RD
Special weather statement, May 16, 1:50 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
150 PM CDT Tue May 16 2023

ALZ263-161930-
Mobile Central AL-
150 PM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of central Mobile
County through 230 PM CDT...

At 150 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southeast of Mobile Regional Airport, or
4 miles north of Tillmans Corner. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore, I10 And I65 and Mobile
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3069 8833 3075 8815 3061 8805 3059 8806
      3058 8806 3058 8807 3057 8809 3059 8811
      3061 8810 3062 8811 3061 8812 3059 8812
      3057 8810 3053 8820
TIME...MOT...LOC 1850Z 066DEG 1KT 3065 8819

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 16, 2:05 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
205 PM CDT Tue May 16 2023

ALZ264-266-FLZ201>204-161945-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
205 PM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of southeastern
Baldwin, west central Santa Rosa and central Escambia Counties
through 245 PM CDT...

At 204 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northwest of Gonzalez, moving east at 5
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ensley, Gonzalez, Pace, Molino, Floridatown and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3072 8765 3082 8719 3054 8710 3053 8713
      3054 8713 3054 8712 3055 8712 3056 8714
      3058 8715 3058 8718 3057 8719 3056 8719
      3056 8718 3055 8718 3055 8717 3054 8719
      3052 8718 3045 8757
TIME...MOT...LOC 1904Z 271DEG 6KT 3062 8734

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:05 PM CDTSpecial Weather StatementMOBEscambia40 min
May 16, 3:06 PM CDTSpecial Weather StatementMOBOkaloosa39 min
May 16, 1:42 PM CDTSpecial Weather StatementMOBChoctaw48 min
May 16, 1:50 PM CDTSpecial Weather StatementMOBMobile40 min
May 16, 2:30 PM CDTAreal Flood AdvisoryMOBMobile3 hr
May 16, 2:32 PM CDTSpecial Weather StatementMOBMobile28 min
May 16, 2:48 PM CDTSpecial Weather StatementMOBBaldwin42 min
May 16, 3:25 PM CDTSpecial Weather StatementMOBBaldwin35 min
May 16, 3:43 PM CDTSpecial Weather StatementMOBMobile47 min
May 16, 3:55 PM CDTSpecial Weather StatementMOBCovington35 min
May 16, 4:01 PM CDTSpecial Weather StatementMOBWashington44 min
May 16, 4:12 PM CDTSpecial Weather StatementMOBCrenshaw33 min
May 16, 4:36 PM CDTSpecial Weather StatementMOBCovington39 min
May 16, 4:51 PM CDTSpecial Weather StatementMOBWashington39 min
May 16, 5:17 PM CDTAreal Flood AdvisoryMOBMonroe3 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2023Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.